I came home yesterday, around noon. Man, I am not sure what these pharmaceutical companies think they're doing! Or why our society insists on little pills that are supposed to fix everything. I was so nauseous for 2+ days. First, they made sure that pain meds were in my IV and I suppose that that is legitimate. Then, I was nauseous from the anesthesia. Then, then also gave me drugs to alleviate the nausea. Plus antibiotics. I was given a "PCA" that allowed me to self-administer morphine. I was advised by most everyone to stay on top of the pain, so I administered the morphine almost as often as I was allowed. I believe I threw up the night after my surgery and then Saturday night, I woke up in a sweat (the heat had been turned up high in my room) and I itched all over so I requested a bed bath and that really helped. But when I sat up to get it, I threw up - twice! - in the space of about 15 minutes. Anyway, I did finally slept and I administered the morphine when I woke up - but decided to stop at 5:30am. Then, they gave me a new anti-nausea med (Fenergan) and something else to keep my stomach acids down at about 8:30 and then Toredal (sp?) at 9:30am which is both a pain med and an anti-inflammatory. After that, I told the nurses and my family and Scott that I was going to refuse all meds except for the antibiotic and Tylenol. Everyone kept asking me if I was sure and I was absolutely sure. I still felt woozy through Sunday, with only popsicles to eat and they made me walk around. I made it through Sunday night with only Tylenol and still Dr. Faddis on Monday morning asked me whether or not I wanted pain meds. I refused them although he wrote me a prescription. I had a popsicle about 3:30am on Monday and then about 7:30, was able to eat some crackers and grapes and as the day wore on, I ate more and more, although smells of certain things (like this pasta salad mom and dad brought home) made me want to turn away. My point is that they give you a drug for pain, then a drug for the nausea and another to keep your stomach acids down, all after having had anesthesia, antibiotis, morphine, and other anti-nausea meds. You're so drugged up, you don't know what's actually making you sick! It's like there's a drug to fix something and a drug to fix the side effects of the first drug, etc., etc., with no consideration of overall effect of all the drugs on a person's system. Okay, enough of that rant!
So, I'm doing okay today and the nausea seems to be going away. My stomach probably won't be able to tolerate anything spicy for several more days - thank goodness Thanksgiving has mostly bland foods! My pain is about a "2" on a scale of 0 to 10, with 10 being high. Tylenol seems to keep that at bay. Now, all I'm taking is the Tylenol and the antibiotics.
I wanted to also thank everyone who came to visit me in the hospital - I think the nursing staff was a bit surprised at how many visitors I did have. One nurse, Stormy (who was really great, by the way; she was my favorite) mentioned that she was happy to see how dedicated my family was to stay with me while I was in the hospital. My sister, especially, was able to stay late a couple of nights and was always happy to get things for me. My folks were there pretty much from about 7am to 7 or 8pm each night and my brother Kevin was there a couple of afternoons for a few hours (having to wait until the football games he wanted to watch were over! LOL). Scott, too, was at the hospital for several hours on Friday, almost 8 or so hours on Saturday, and about 6 hours on Sunday. I appreciated all of my other visitors, too, and while I wasn't much company, I was glad you all made the effort. So, thank you all very much! Take care!
Tuesday, November 20, 2007